Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Suggesrt treatment for constipation due to Tramadol intake

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I was taking Tramadol for shoulder pain. i ended up very constipated. ended up trying push too hard. Now my rectum is very sore. Very painful to go to bathroom. Also I am bleeding. What do I need to do? Is there a home treatment to ease this pain?
Posted Fri, 14 Feb 2014 in General Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Yes, home treatment will suffice. Detailed Answer: Hi, Welcome to Healthcare Magic! Tramadol is an opioid and so, it can cause constipation. The same can happen with other opioid analgesics like oxycodone and hydrocodone. It appears that due to straining, you have torn the mucosal lining of the anus, forming an anal fissure. It will take some time to heal and home treatment will do. Though severe and chronic cases require surgery. You should do the following things: 1) Stop Tramadol to prevent further constipation. 2) Take a stool softener or laxative for the next week to make bowel movements more comfortable and allow for the healing of the fissure. 3) Include fruits, vegetables, beans, and whole grains in your diet each day. These foods are high in fiber. You can also take fiber supplements daily. 4) Take some exercise daily if your physical condition allows it, as this will prevent constipation. A brisk walk will do. 5) Do not strain when having a bowel movement. 6) Sitting in a tub filled with a few inches of warm water (sitz bath) for 20 minutes 2 or 3 times a day soothes the torn tissue and helps relax the internal anal sphincter. This helps heal the anal fissure. Do this regularly. Avoiding constipation, using stool softeners and taking sitz bath helps the fissure to heal quickly. If the pain is too much, applying creams like Anusol which contain an anaesthetic, may help. Enjoy your wine. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Suggesrt treatment for constipation due to Tramadol intake 43 minutes later
You said it can take some time to heal. Can you give me an estimate. I have a job. This is very uncomfortable.
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer: As below. Detailed Answer: Hi, The actual healing of the fissure will take weeks. But the discomfort should be gone in a couple of days, though straining for bowel movements will bring it back and may also cause a bit of bleeding. Please use Anusol/Tucks or other such creams for relief from discomfort. Avoid constipation and take some stool softener so that you do not have to strain. I do not think you need to stay at home. Sitz bath can be taken at least twice a day and more frequently on the days you are free. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor